Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 4, 2011, 11:14 PM CDT for Brown County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 11:14 PM CDT (04:14 UTC)
- Expired
- Jul 5, 2011, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Brown County, SD
The radar
The Aberdeen radar (KABR), 9 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 1:30 AM CDT | FLASH FLOOD | Aberdeen, SD | SIGNIFICANT WATER OVER THE ROADWAY ON 3RD AVE NW AND 3RD ST BY EASTON PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 136 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3256 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
095
WGUS53 KABR 050414
FFWABR
SDC013-050700-
/O.NEW.KABR.FF.W.0010.110705T0414Z-110705T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1114 PM CDT MON JUL 4 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 200 AM CDT
* AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ABERDEEN...BATH...MANSFIELD...STRATFORD AND WARNER.
EMERGENCY MANAGEMENT HAS REPORTED SOME MINOR STREET FLOODING IN
ABERDEEN...AND ADDITIONAL HEAVY RAINFALL OF ONE TO TWO INCHES IS
EXPECTED OVER THE NEXT 3 HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 4535 9810 4524 9849 4524 9862 4548 9870
4557 9845
$$
FOWLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 9:30 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 4, 9:30 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
930 PM CDT MON JUL 4 2011
.UPDATE...
CONVECTION FINALLY UNDERWAY ACROSS THE CWA AS OF 0145 UTC...WITH
SEVERAL CELLS NOW DEVELOPING ALONG THE SFC BOUNDARY/COLD FRONT
EXTENDING FROM ERN ND SWWD THRU CENTRAL SD. UP UNTIL NOW...CINH
WAS JUST STRONG ENOUGH TO PREVENT DEEP CONVECTION FROM INITIATING.
NEVERTHELESS...VERY MOIST PBL /SFC TDS IN THE LOW- MID 70S/ COMBINED
WITH STEEP MID- LEVEL LAPSE RATES IS LEADING TO ROBUST MLCAPE
VALUES IN EXCESS 2500 J/KG ACROSS MUCH OF THE AREA /REF 00Z KABR
SOUNDING/. IN ADDITION...S/SELY SFC WINDS AHEAD OF SFC FRONT
COMBINED WITH MODEST WESTERLY MID LEVEL FLOW AROUND 30 KNOTS IS
YIELDING EFFECTIVE SHEAR VALUES AROUND 40 KNOTS. SO...CURRENT
THINKING IS THE CONVECTION WILL CONTINUE TO INTENSIFY AND EXPAND
AS A SUBTLE SHORTWAVE APPROACHES THE AREA FROM WY/MT AND ENHANCES
UPPER LEVEL ASCENT. THUS...SCATTERED STRONG TO SEVERE STORMS ARE
STILL POSSIBLE LATE THIS EVENING AND OVERNIGHT...WITH THE MAIN
THREAT BEING LARGE HAIL AND DOWNBURST WINDS. STORMS ALSO SEEM TO BE
MOVING RATHER SLOWLY...SO POTENTIAL FOR HEAVY RAINFALL ALSO
CONTINUES.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THROUGH WEDNESDAY NIGHT
MAIN CONCERNS FOR THE SHORT TERM OBVIOUSLY CENTER AROUND
CONVECTION AND POSSIBLE SEVERE. FRONTAL BOUNDARY HAS PUSHED INTO A
POSITION STRETCHING FROM AROUND KDVL...SOUTH TO ABOUT KPHP. THE
SOUTHERN PART OF THE FRONT OVER SOUTH DAKOTA IS HANGING MORE BACK
TO THE WEST VS NORTH DAKOTA WHERE STRONGER PRESSURE RISES ARE
DROPPING INTO NORTHWEST NORTH DAKOTA. MLCAPES NEAR THE FRONT ARE
NEARLY UP TO 4K J/KG WITH ONLY SLIGHT AMOUNTS OF MLCIN LEFT TO
OVERCOME. MEANWHILE VISIBLE SATELLITE INDICATES STORMS DEVELOPING
OVER FAR NORTHERN NORTH DAKOTA...AND ACROSS THE BLACK
HILLS/NORTHERN WYOMING. CU FIELD IS EXPANDING ACROSS SOUTHWEST SD
AND THROUGHOUT THE UPPER JAMES VALLEY. SO WHERE DOES ALL THIS
LEAD? LOOKS LIKE STORMS WILL FIRE ALONG THE FRONT OVER NORTH
DAKOTA AND THEN SLIDE S/SE TOWARD NC/NORTHEAST SOUTH DAKOTA THIS
EVENING. ALSO...S/W ENERGY OVER THE INTERMOUNTAIN REGION SHOULD
SLIDE INTO WESTERN SOUTH DAKOTA LATER THIS EVENING...WITH
ACCOMPANYING COOLER AIR ALOFT...THUS ALLOWING FOR GREATER COVERAGE
OF CONVECTION TO FORM AND MOVE E/SE. LLJ LOOKS LIKE IT WILL FOCUS
MORE SO OVER SOUTH CENTRAL SOUTH DAKOTA OVERNIGHT...THUS
SUGGESTING THAT THE HIGHEST POTENTIAL FOR DECENT MCS FORMATION AND WIDESPREAD
HEAVY RAIN TO BE OVER SOUTHERN SOUTH DAKOTA OVERNIGHT. FLASH FLOOD
WATCH AREAL COVERAGE LOOKS FINE FOR NOW. ALONG WITH THE UNSTABLE
ATMOSPHERE IS A MODERATE AMOUNT OF DEEP LAYER SHEAR AND STEEP
H7-H5 LAPSE RATES WHICH SHOULD SUPPORT BIG HAIL AND STRONG WINDS.
LOW LEVEL SHEAR SOMEWHAT MARGINAL THUS TORNADIC POTENTIAL LOOKS
LIMITED.
FOR TUESDAY THERE MAY BE SOME LINGERING ACTIVITY OVER THE EASTERN
AND SOUTHERN CWA IN THE MORNING BEFORE IT MOVES MOSTLY OUT THE
FORECAST AREA IN THE AFTERNOON. THEN IT LOOKS DRY FOR TUESDAY
NIGHT THROUGH WEDNESDAY UNDER THE INFLUENCE OF A SURFACE HIGH
PRESSURE AND LOWER DEWPOINTS. A CHANCE OF CONVECTION RETURNS TO
THE FORECAST FOR WEDNESDAY NIGHT AS LLJ AGAIN RAMPS UP OVER THE
WESTERN HIGH PLAINS AND THEN SHIFTS TOWARD THE WESTERN CWA
WEDNESDAY NIGHT.
.LONG TERM...THURSDAY THROUGH MONDAY
THE OVERALL FLOW PATTERN FORECAST REMAINS UNCHANGED. THIS CWFA HIS
HANGING OUT WITHIN OR JUST ON THE FRINGE OF THE POLAR JET
WESTERLIES IN THE OUT PERIODS. STILL UNDER THE INFLUENCE OF A
DEPARTING SURFACE HIGH PRESSURE ON THURSDAY...WITH RETURN FLOW
WELL ESTABLISHED. THERE CONTINUES TO BE A COLD FRONT FORECAST TO
SWEEP THROUGH THE CWFA BASICALLY FRIDAY NIGHT/SATURDAY...AND SOME
OF THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS LINE UP ALONG
THIS FROPA. BEYOND THAT...MODELS PROG AN UPPER LEVEL JET STREAK TO
SET UP ACROSS NORTH DAKOTA AND MINNESOTA BY LATE IN THE
PERIOD...WITH THE RIGHT ENTRANCE REGION PLACEMENT ANGLING BACK
ACROSS THE WESTERN DAKOTAS AND MONTANA...WHERE ALL THE BEST LOW
LEVEL WAA/MOISTURE ADVECTION/LLJ BEGINS TO POINT TO SUNDAY AND
MONDAY. SO...CONVECTIVE CHANCES MAY SUBSIDE BRIEFLY SATURDAY NIGHT
INTO SUNDAY...BUT THE SET UP MAKES THEM NECESSARY FOR SUNDAY NIGHT
AND MONDAY.
TEMPERATURES WILL BE NEAR NORMAL DURING THE EXTENDED GIVEN THE
ACTIVE WEATHER PATTERN OF PERIODIC COLD FROPAS...KEEPING THINGS
FROM GETTING OVERLY WARM BENEATH AN UPPER LEVEL RIDGE IN PLACE
OVER THE COUNTRY'S MID-SECTION.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
LATEST RADAR IMAGERY AS OF 0230Z IS INDICATING SCATTERED STRONG TO
SEVERE THUNDERSTORMS DEVELOPING ACROSS THE FORECAST AREA. SOME OF
THESE STORMS MAY AFFECT THE TAF SITES...PACKING IFR CONDITIONS IN
HEAVY RAINFALL...AND PERHAPS SOME HAIL AND DAMAGING WINDS.
SCATTERED STORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF THE
OVERNIGHT HOURS AS A COLD FRONT SWEEPS ACROSS THE AREA.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR BUFFALO-
HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY.
MN...NONE.
&&
UPDATE...FOWLE
SHORT TERM...TDK
LONG TERM...DORN
AVIATION...FOWLE
WEATHER.GOV/ABERDEENHazardous weather outlook, Jul 4, 4:46 AM CDT, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 446 AM CDT MON JUL 4 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 446 AM CDT MON JUL 4 2011 /346 AM MDT MON JUL 4 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS EVENING...SOME OF WHICH WILL BE SEVERE WITH LARGE HAIL AND HEAVY RAINFALL POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE ON TUESDAY BUT THE SEVERE THREAT APPEARS MINIMAL AT THIS TIME. THUNDERSTORMS THEN RETURN TO THE FORECAST BY THE END OF THE WEEK AND THROUGH THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS CENTRAL SOUTH DAKOTA...AS WELL AS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. TMT
In the hours before
Local storm report, Jul 4, 9:24 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL 5 NW WETONKA 45.68N 98.84W
07/04/2011 E1.00 INCH MCPHERSON SD PUBLIC
&&
EWYLocal storm report, Jul 4, 9:46 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
946 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM HAIL 1 N WETONKA 45.64N 98.77W
07/04/2011 E1.00 INCH MCPHERSON SD PUBLIC
MOST OF THE HAIL WAS SMALLER THAN QUARTERS
&&
EWYLocal storm report, Jul 4, 10:06 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1006 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HAIL 3 ENE WETONKA 45.64N 98.71W
07/04/2011 E1.00 INCH BROWN SD EMERGENCY MNGR
&&
EWYLocal storm report, Jul 4, 10:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1046 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 4 N ABERDEEN 45.53N 98.48W
07/04/2011 E1.00 INCH BROWN SD LAW ENFORCEMENT
&&
EWYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:10 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 50 min |
| Jul 4, 9:35 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 55 min |
| Jul 4, 10:00 PM CDT | Flash Flood Warning | ABR | Brown, McPherson | 3 hr |
| Jul 4, 10:12 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 63 min |
| Jul 4, 10:23 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 67 min |
| Jul 4, 10:56 PM CDT | Flash Flood Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 6 hr |
| Jul 4, 10:57 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 63 min |
| Jul 4, 11:06 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 54 min |
| Jul 4, 11:17 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 45 min |
| Jul 4, 11:58 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more | 62 min |
| Jul 5, 12:24 AM CDT | Flash Flood Warning | ABR | Jones, Lyman, Stanley | 5 hr |
| Jul 5, 12:49 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 41 min |
| Jul 5, 12:50 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 55 min |
| Jul 5, 12:57 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 40 min |
| Jul 5, 1:35 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Edmunds, Faulk, Spink | 45 min |
| Jul 5, 1:53 AM CDT | Flash Flood Warning | ABR | Brown | 97 min |
| Jul 5, 2:41 AM CDT | Flash Flood Warning | ABR | Edmunds | 2 hr |
| Jul 5, 3:19 AM CDT | Areal Flood Warning | ABR | Brown, Edmunds, McPherson | 13 days |
| Jul 5, 6:04 PM CDT | Areal Flood Warning | ABR | Codington | 23 hr |
| Jul 5, 6:33 PM CDT | Areal Flood Warning | ABR | Grant | 23 hr |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.